Tornadoes · United States · Kansas · 2011

EF0 tornado, Iowa Pt, Kansas, May 21, 2011

This EF0 tornado ran 0.3 miles across Doniphan County on May 21, 2011, touching down at 6:57 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 21, 2011
Touchdown
6:57 PM CDT (23:57 UTC)
Lifted
6:59 PM CDT (23:59 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Doniphan County
Touchdown point
39.920, -95.270
Lift-off point
39.923, -95.267
Record number
1105211757-01

What the Weather Service recorded

An upper level disturbance over northern Kansas, lifted into Nebraska, during the afternoon and evening hours of May 21, 2011. This disturbance, combined with moisture convergence and diurnal heating, allowed thunderstorms to develop. There were numerous reports of hail and one report of a tornado.

At 1757CST a brief EF0 tornado touchdown was observed 4 miles north of Highland. The tornado traveled about a quarter mile, and lifted a little over 4 miles north northeast of Highland, at 1759CST. Only minor tree damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS EAX issued a tornado warning for this county at 23:39 UTC, 18 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a severe thunderstorm watch, issued at 22:34 UTC and running to 03:38 UTC.

Issued (UTC)ExpiredProductOffice
22:34 UTC03:38 UTCSevere Thunderstorm WatchEAX
23:23 UTC00:00 UTCSevere Thunderstorm WarningEAX
23:27 UTC23:51 UTCSevere Thunderstorm WarningEAX
23:39 UTC00:15 UTCTornado WarningEAX
23:56 UTC00:30 UTCSevere Thunderstorm WarningEAX
02:38 UTC06:57 UTCFlood AdvisoryEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 21, 6:22 PM CDT, 35 minutes earlier.

Area forecast discussion, May 21, 6:22 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT SAT MAY 21 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

CENTER OF THE MIDLEVEL VORTEX AND COLD CORE CONTINUES TO DRIFT NORTH
INTO THE DAKOTAS...WITH OBJECTIVE ANALYSIS INDICATING A SECONDARY
WAVE AND H5 CAA (AROUND -19C LOBE) PROPAGATING INTO NRN KANSAS ON
THE SRN PERIPHERY OF THE CIRCULATION THIS AFTERNOON. THIS WAVE
COMBINED WITH WEAK MOISTURE CONVERGENCE AND MORE NOTABLE H8
FRONTOGENESIS AND DIURNAL HEATING SHOULD BECOME SUFFICIENT TO BREACH
THE ELEVATED INHIBITION LAYER SAMPLED ON BOTH THE 12Z KTOP AND KOMA
SOUNDINGS. VIRTUALLY ALL OPERATIONAL AND HIGH RESOLUTION CONVECTIVE
ALLOWING MODELS STRONGLY SUGGEST DEEP CONVECTIVE INITIATION BETWEEN
21Z AND 00Z LATE THIS AFTERNOON IN NRN/ERN KANSAS...AND GIVEN WARM
SECTOR ANALYSIS OF WEAKLY CAPPED 2000 J/KG INSTABILITY ALREADY AT
19Z AS WELL AS WV/VISIBLE SATELLITE IMAGE PRESENTATION...HAVE LITTLE
DOUBT THAT THIS IS THE CORRECT AVENUE.

ALTHOUGH DEEP LAYER BULK SHEAR (0-6KM SHEAR NEAR 30KT) CURRENTLY
SITS TOWARDS THE LOWER END OF WOULD BE CONSIDERED SUPPORTIVE FOR
SUPERCELLULAR STRUCTURE...VERY STEEP MIDLEVEL LAPSE RATES (H7-H5
DELTA T AOA 8 C/KM) AND LARGE AMOUNTS OF CAPE IN THE -10C TO -30C
HAIL GROWTH REGION (BETWEEN 500 AND 1000 J/KG) WOULD SUGGEST SEVERE
HAIL WITH ANY PERSISTENT UPDRAFT. ONLY THE LACK OF STRONGER SHEAR
AND A WEAKER MIDLEVEL ROTATIONAL COMPONENT TO THE ANTICIPATED STORMS
WOULD PRECLUDE A MORE PREVALENT AND LONG LASTING THREAT FOR GIANT
HAIL PRODUCTION. IN ADDITION...DCAPE VALUES APPROACHING 1000 J/KG
WITH WEAKER SHEAR VALUES WOULD ALSO INDICATE DAMAGING WIND GUSTS
LIKELY AS STORMS ORGANIZE AND POSSIBLY BEGIN TO CONGEAL THIS
EVENING. BASED ON ALL AVAILABLE TOOLS AND MODEL GUIDANCE...FEEL
NORTHEAST KANSAS AND THE NWRN 1/4 OF MISSOURI WOULD BE AT MOST RISK
FOR SEVERE WEATHER IN THE NEXT 6-9 HOURS.

ANY STORMS SHOULD RAPIDLY PROPAGATE OFF THE TO NORTHEAST
OVERNIGHT...POSSIBLY LINGERING ALONG OUTFLOW INTO CNTRL
MISSOURI...HOWEVER SUBSIDENCE AND WARMING ALOFT BEHIND THE EJECTING
WAVE MAKES THIS A LESS LIKELY SCENARIO. HOWEVER...ANY OUTFLOW OR
CONVERGENCE BOUNDARY LEFT OVER WOULD ACT AS THE FOCUS AND TRIGGER
FOR RENEWED DEEP CONVECTION SUNDAY AFTERNOON...WITH GOOD MODEL
AGREEMENT OF THIS OCCURRING FROM EAST CNTRL KANSAS THROUGH CNTRL
MISSOURI. BOTH DEEP LAYER BULK SHEAR AND INSTABILITY PARAMETERS LOOK
EVEN MORE IMPRESSIVE SUNDAY THAN TODAY (0-6KM SHEAR AROUND 40KT AND
MLCAPES AOA 3500 J/KG)...LEADING TO THE THOUGHT THAT EXTREMELY LARGE
HAIL WOULD BE POSSIBLE SHORTLY AFTER CONVECTIVE INITIATION...WITH A
TRANSITION TO A LINEAR TYPE SYSTEM PRODUCING VERY STRONG WIND GUSTS
AS THE COMPLEX QUICKLY MOVES INTO SRN AND ERN MISSOURI BY THE
EVENING. RESIDENCE TIME WITHIN THE CWA BOUNDARY WILL PROBABLY BE
TEMPORALLY SHORTLY...THOUGH IMPACTS POTENTIALLY GREATER GIVEN THE
SHEAR/INSTABILITY JUXTAPOSITION.

IN A SIMILAR DIURNAL CYCLE...SUBSIDENCE AND DRYING BEHIND THE
CONVECTIVE SYSTEM SHOULD CLEAR THE FORECAST AREA OF PRECIPITATION
SUNDAY NIGHT...ONLY TO HAVE THE NEXT WEAK PERTURBATION EJECT OUT
FROM THE SRN PLAINS ACROSS THE LOW LEVEL BOUNDARY MONDAY AFTERNOON.
KEPT INHERITED HIGHER CHANCE AND LIKELY POPS FOR THE MONDAY
AFTERNOON/EVENING TIME FRAME BASED ON GLOBAL MODEL OUTPUT...HOWEVER
AM CONCERNED MESOSCALE INFLUENCES MAY ACTUALLY PUSH THE EFFECTIVE
BOUNDARY FARTHER SOUTH THAN COARSER GRID SCALE MODELS CAN RESOLVE.
REGARDLESS...MUCH OF THE FORECAST AREA MAY BECOME ENTRENCHED ON THE
COOLER SIDE OF THE BOUNDARY BY THIS TIME...LIMITING THE SEVERE
THREAT TO SOME EXTENT...BUT INCREASING THE FLOOD THREAT.

21

MEDIUM RANGE (TUESDAY-SATURDAY)...

MODELS IN FAIRLY DECENT AGREEMENT WITH SLOW MOVING CLOSED LOW MOVING
THROUGH THE REGION DURING THE EARLY PORTIONS OF THE EXTENDED PERIOD
WHICH WILL PRODUCE TSRA TUESDAY AND WEDNESDAY OVER THE REGION.
SURFACE RIDGING IN THE WAKE OF THIS WAVE WILL DRY THE CWA OUT FOR A
FEW DAYS. A FEW OF THE EXTENDED MODELS SHOW SLIGHT PRECIP CHANCES
ESPECIALLY FRIDAY NIGHT INTO SATURDAY AS A NORTHERN STREAM WAVE
NEARS. HOWEVER CHOSE TO GO DRY FROM THURSDAY ON AS LOW LEVEL
MOISTURE VALUES WON'T BE ALL THAT GREAT NOR WILL UPPER FORCING.

BAILEY

&&

.AVIATION...

FOR THE 00Z TAFS...THUNDERSTORMS DEVELOPING IN KANSAS WILL TRACK
NORTHEAST THROUGH NORTHEAST KANSAS AND NORTHWEST MISSOURI OVER THE
NEXT FEW HOURS. THE KMKC TERMINAL IN DOWNTOWN KANSAS CITY LOOKS TO
HAVE THE LEAST CHANCE OF SEEING ANY CONVECTION AS STORMS LOOK TO BE
TRACKING TO THE NORTH OF IT. KMCI WILL HAVE A COUPLE HOUR WINDOW FOR
STORMS...BUT THE KSTJ TERMINAL WILL SEE THE POTENTIAL FOR STORMS LAST
THROUGH AT LEAST 03Z TO 04Z. AFTER THE STORMS PUSH TO THE NORTH AND
EAST THIS EVENING...SKIES SHOULD CLEAR OF ANY OPERATIONALLY
SIGNIFICANT CLOUD COVER...AND SOUTHERLY WINDS WILL THEN PERSIST
THROUGH THE OVERNIGHT HOURS INTO SUNDAY MORNING. ANOTHER ROUND OF
CONVECTION IS POSSIBLE IN MISSOURI SUNDAY AFTERNOON...BUT AT THIS
TIME THE STORMS ARE EXPECTED TO INITIATE EAST OF ALL THE TERMINALS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 21, 1:00 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT MAY 21 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN KANSAS
LATE THIS AFTERNOON...AND MOVE ACROSS PARTS OF THE OUTLOOK AREA THROUGH
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE
GREATEST THREATS BEING DAMAGING WINDS AND VERY LARGE HAIL. AREAS AT
GREATEST RISK WOULD GENERALLY BE ALONG AND NORTH OF THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY AS WARM...MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE
AHEAD OF A DEEP STORM SYSTEM. THERE WILL BE A THREAT FOR SEVERE
WEATHER DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY AND
MONDAY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS WITH
ANY OF THESE STORMS. LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER
WILL HAVE THE GREATER RISK OF SEVERE WEATHER BOTH SUNDAY AND MONDAY.

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES ON
TUESDAY AND WEDNESDAY...AND BRING ADDITIONAL ROUNDS OF THUNDERSTORMS
TO THE REGION. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW ON
TUESDAY AND WEDNESDAY.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP AS DEEPER MOISTURE INCREASES.
TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF NEXT WEEK MAY
EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS
WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL
LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THIS WEEKEND
AND INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE OUTLOOK AREA
DURING THE LATE AFTERNOON AND EVENING HOURS TODAY...AS WELL AS SUNDAY
AND MONDAY.

21

In the hours before

Local storm report, May 21, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             EFFINGHAM               39.52N 95.40W
05/21/2011  E0.88 INCH       ATCHISON           KS   LAW ENFORCEMENT

&&

MDUX
Local storm report, May 21, 6:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             HIGHLAND                39.86N 95.27W
05/21/2011  M2.75 INCH       DONIPHAN           KS   EMERGENCY MNGR

&&

MDUX
Local storm report, May 21, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 E WATSON              40.48N 95.58W
05/21/2011  M0.75 INCH       ATCHISON           MO   TRAINED SPOTTER

            DIME AND PENNY SIZED HAIL REPORTED BY TRAINED SPOTTER 2
            MILES EAST OF WATSON

&&

KBRONIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

12.0 hours before the tornado, 107 km from the path. May 21, 2011.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 480 joules per kilogram, CIN -193, lifted condensation level 716 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-193 J/kg
Surface CAPE
968 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:35 UTCHAIL 1Ssw SabethaNemaha, KS
22:41 UTCHAIL 0.754 S FairviewBrown, KS
22:43 UTCHAIL 1.752 S FairviewBrown, KS
22:57 UTCHAIL 1.55 Ene FairviewBrown, KS
23:27 UTCHAIL 1.25MuscotahAtchison, KS
23:38 UTCHAIL 0.88EffinghamAtchison, KS
23:38 UTCHAIL 1.52 Se EverestBrown, KS
23:45 UTCHAIL 2.75HighlandDoniphan, KS
23:45 UTCHAIL 1.756 N RobinsonBrown, KS
23:57 UTCTORNADO4 N HighlandDoniphan, KS
01:07 UTCHAIL 1.754 N Easton KsLeavenworth, KS
01:42 UTCHAIL 1.751 N NortonvilleAtchison, KS
01:48 UTCHAIL 1.751 Nne NortonvilleJefferson, KS
02:15 UTCHAIL 1.75NortonvilleJefferson, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 21, 2011

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 214:24 PM CDTEF0Coryell, TX0.025
May 216:16 PM CDTEF0Shawnee, KS1.2150
May 216:35 PM CDTEF0Shawnee, KS2.050
May 216:36 PM CDTEF0Hennepin, MN0.225
May 217:00 PM CDTEF0Murray, OK0.230
May 217:20 PM CDTEF0Jefferson, KS1.950
May 217:30 PM CDTEF0Andrew, MO1.260$7,000
May 217:39 PM CDTEF1Murray, OK7.2880$8,000
May 218:18 PM CDTEF0Pontotoc, OK1.050
May 218:29 PM CDTEF0Pontotoc, OK1.050
May 218:41 PM CDTEF1Pontotoc, OK3.3150
May 218:50 PM CDTEF1Lyon, KS6.0150
May 219:00 PM CDTEF0Williamson, TX1.630$100,000
May 219:10 PM CDTEF3Lyon, KS10.170015$2.3 million
May 219:20 PM CDTEF0Osage, KS1.450
May 2110:41 PM CDTEF0Douglas, KS0.125
May 2110:43 PM CDTEF1Osage, KS2.9100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.